Nebraska, 2013

Blizzard in Nebraska, February 9 to 10, 2013

February 9 to 10, 2013 · NWS CYS · 2 events in 2 counties and zones

An intense low pressure system tracked across Colorado into Nebraska. Occasional moderate to heavy snow developed over the western Nebraska Panhandle, with gusty northerly winds of 35 to 45 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense low pressure system tracked across Colorado into Nebraska. Occasional moderate to heavy snow developed over the western Nebraska Panhandle, with gusty northerly winds of 35 to 45 mph. The combination of falling snow and gusty winds created considerable blowing and drifting snow with near zero visibilities. Snow drifts varied from one to four feet in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 4:49 PM MST, 11 minutes earlier.

Area forecast discussion, Feb 9, 4:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MST SAT FEB 9 2013

.AVIATION...00Z TAF ISSUANCE...

SNOW HAS BEGUN AT ALL THE WYOMING SITES AND WILL CONTINUE TO SPREAD
EASTWARD OVER THE NEBRASKA PANHANDLE IN THE NEXT FEW HOURS.
WIDESPREAD IFR CONDITIONS IN SNOW WILL CONTINUE THROUGH AROUND 10Z
FOR MOST OF THE SITES. BRIEF PERIODS OF LIFR CONDITIONS WILL BE
ALSO BE POSSIBLE IN THE HEAVIER SNOW BANDS.  EXPECT NORTH-TO-
NORTHWESTERLY WINDS TO INCREASE BY LATE TONIGHT OVER THE PLAINS
WITH OCCASIONAL GUSTS TO 35-40 KTS.

&&

.PREV DISCUSSION... /ISSUED 322 PM MST SAT FEB 9 2013/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAJOR WINTER STORM COMING TOGETHER EARLY THIS AFTERNOON AND WILL
BRING SIGNIFICANT ACCUMULATING SNOW ALONG WITH STRONG WINDS TO
MUCH OF THE REGION THROUGH SUNDAY. SATELLITE IMAGERY EARLY THIS
AFTERNOON SHOWS STRONG MID/UPPER-LEVEL LOW PRESSURE SPINNING
ACROSS THE FOUR CORNERS AREA. SFC ANALYSIS AT 21Z SHOWS A
DEEPENING 992MB SFC LOW SOUTHEAST OF PUEBLO...WITH PRESSURE FALLS
EVIDENT TO THE NORTHEAST ACROSS EASTERN COLORADO. WARM FRONT
EXTENDED NNE FROM THE SFC LOW ACROSS NE COLORADO TO BETWEEN SIDNEY
AND OGALLALA. ACCUMULATING SNOW THUS FAR HAS BEEN MAINLY CONFINED
TO CARBON AND WESTERN ALBANY COUNTIES WHERE 2 TO 4 INCHES HAVE
BEEN COMMON WITH UPWARDS OF 8 INCHES WEST OF RAWLINS...OVER THE
SNOWY RANGE AND NR MUDDY GAP. LATEST KCYS 88D TRENDS SHOW SNOW WAS
SPREADING EAST INTO THE LARAMIE VALLEY AND THE EASTERN PLAINS THIS
AFTERNOON...THOUGH ACCUMULATIONS HAVE BEEN VERY LIGHT SO FAR.

12Z MODEL SOLUTIONS SHOW LITTLE VARIANCE IN THE SYSTEM EVOLUTION
AS IT VERTICALLY STACKS NR THE CO/NE/KS TRIPLE POINT TONIGHT...BUT
AS ALWAYS SOME DETAIL DIFFERENCES EXIST. SNOW WILL CONTINUE TO
OVERSPREAD THE AREA THROUGH TONIGHT AIDED BY A BROAD AREA OF
ISENTROPIC LIFT WEST OF THE WARM FRONT. AS THE SFC LOW DEEPENS TO
THE SE OF THE CWFA...LLVL FLOW WILL TURN FROM NNE THIS AFTERNOON
TO NNW BY LATER TONIGHT. AS IT DOES SO...SHADOWING EFFECT WILL
HINDER SNOWFALL ACCUMULATIONS IN THE IMMEDIATE LEE OF THE LARAMIE
RANGE ALONG THE INTERSTATE 25 CORRIDOR. MODELS CONTINUE TO POINT
TO A DEVELOPING TROWAL AND A BAND OF HEAVIER SNOW OVERNIGHT
SOUTHEAST OF A KIMBALL TO BRIDGEPORT LINE AS THE SYSTEM WRAPS UP.
THIS AREA WILL CARRY THE GREATEST POTENTIAL OF SIGNIFICANT SNOW
WHERE UPWARDS OF 10 INCHES WILL BE A POSSIBILITY IN THIS BAND.
ADDITIONALLY...MODELS ARE POINTING TOWARDS A WEAKLY UNSTABLE
ATMOSPHERE IN THIS LOCATION...SO CANT COMPLETELY RULE OUT
THUNDERSNOW WITHIN THIS HEAVIER BAND THOUGH EXPECT THE BEST
CHANCES TO REMAIN SOUTHEAST OF THE CWFA. ELSEWHERE...EXPECT
GENERALLY 4 TO 8 INCHES OF NEW SNOW ACROSS MOST LOWER ELEVATIONS
THROUGH MIDDAY ON SUNDAY. AS MENTIONED EARLIER...THE EXCEPTION
WILL BE IN THE IMMEDIATE LEE OF THE LARAMIE RANGE...WHERE 2 TO 5
INCHES IS EXPECTED. SOME AREAS NEAREST THE CO STATELINE MAY EVEN
SEE LESS. MODELS PROG THE SFC LOW TO BOTTOM AT AROUND 990MB
OVERNIGHT. AS THIS OCCURS...PRESSURE GRADIENTS WILL TIGHTEN AND
NORTHWEST WINDS WILL INCREASE SUBSTANTIALLY LATER TONIGHT AND WILL
CONTINUE THROUGH THE DAY ON SUNDAY. WIND GUSTS OF UP TO 50 MPH ARE
EXPECTED...WITH EXPOSED RIDGES POSSIBLY SEEING STRONGER WINDS. THE
COMBINATION OF THE ACCUMULATING SNOW AND STRONG WINDS WILL CREATE
DANGEROUS CONDITIONS ACROSS THE WESTERN NEBRASKA PANHANDLE LATE
TONIGHT AND DURING THE DAY ON SUNDAY. SO EVEN THOUGH SNOW WILL
GRADUALLY BE WINDING DOWN ON SUNDAY...TRAVEL WILL LIKELY REMAIN
IMPOSSIBLE IN THESE AREAS DUE TO WHITE-OUT CONDITIONS. AS A
RESULT...HAVE OPTED TO EXTEND THE BLIZZARD WARNING THROUGH 6 PM
SUNDAY IN ANTICIPATION OF STRONG WINDS CONTINUING THROUGH THE
AFTERNOON HOURS.

LOW PRESSURE AREA WILL QUICKLY EJECT INTO THE MIDWEST BY SUNSET
SUNDAY RELAXING THE PRESSURE GRADIENT SUNDAY NIGHT. THIS WILL
RESULT IN DIMINISHING WINDS THROUGH THE EVENING HOURS. SO EXPECT
CONDITIONS TO DRAMATICALLY IMPROVE SUNDAY NIGHT. A TRAILING
POSITIVELY TILTED SHORTWAVE WILL SWEEP THROUGH ON SUNDAY NIGHT AND
MONDAY. ALTHOUGH WITH THE BRUNT OF THE MOISTURE BEING SWEPT EAST
WITH THE INITIAL STORM ONLY EXPECT SOME LIGHT SNOW TO LINGER
AROUND THE SNOWY/SIERRA MADRE RANGES. OTHERWISE TEMPERATURES WILL
BE SIGNIFICANTLY COLDER ON BOTH SUNDAY AND MONDAY WITH HIGH
TEMPERATURES ONLY REACHING THE TEENS WEST OF THE LARAMIE
RANGE...AND 20S OUT ON THE EASTERN PLAINS BOTH DAYS.

LONG TERM...TUESDAY THROUGH FRIDAY...
EXTENDED PERIOD WILL FEATURE GENERALLY BELOW NORMAL TEMPS ALONG
WITH WINDY CONDITIONS. WEAK SHORTWAVE RIDGING MOVES OVER THE CWA
ON TUES IN ADVANCE OF A POTENT SHORTWAVE DROPPING SOUTHWARD OUT OF
CANADA. THIS SHORTWAVE INCREASES THE FLOW ALOFT ALONG WITH THE
LLVL GRADIENTS. CROSS SECTIONS ACROSS SOUTHEAST WY ON WED AFTN
SHOW 40-50 KTS OF WESTERLY LLVL FLOW ALONG WITH A STABLE LAYER
NEAR 650MB...SO THIS COULD BE A FAVORED TIME FOR HIGH WINDS IN THE
WIND PRONE AREAS. WHILE THE BEST MOISTURE AND DYNAMICS REMAIN WELL
OFF TO THE NORTHEAST ASSOCIATED WITH THIS SYSTEM...SLIGHT CHANCE
POPS ARE STILL WARRANTED BEHIND THE FROPA ON WED NIGHT. QUITE A
BIT OF COLD AIR BEHIND THE FRONT AS EVIDENCED BY THE 700MB TEMPS
DROPPING TO AROUND -15C BY THURS MORNING. THURS APPEARS BLUSTERY
WITH UNIDIRECTIONAL NORTHWESTERLY WINDS AND CONTINUED LOW LLVL
THICKNESSES. BOTH THE GFS AND ECMWF INDICATE RISING HEIGHTS FOR
FRIDAY INTO THE WEEKEND SO THIS WOULD MODERATE TEMPS AND RESULT IN
WEAKER WINDS AS THE LLVL GRADIENTS DROP OFF.

FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK.  WIDESPREAD
SNOW HAS ALREADY FALLEN TO THE WEST OF THE LARAMIE RANGE AND WILL
SPREAD EASTWARD ACROSS THE PLAINS THIS AFTERNOON AND EVENING.
NORTHWEST WINDS WILL BE QUITE STRONG THROUGH SUNDAY AFTERNOON OVER
THE PLAINS WILL AREAS OF BLOWING SNOW.  DRIER CONDITIONS WILL
RETURN TO THE AREA BY EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 11 AM SUNDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ104-WYZ105-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114.
     WINTER WEATHER ADVISORY UNTIL 11 AM SUNDAY FOR WYZ106-WYZ107-
     WYZ108-WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
NE...BLIZZARD WARNING UNTIL 6 PM SUNDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

AVIATION...FINCH
Hazardous weather outlook, Feb 9, 3:40 PM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MST SAT FEB 9 2013

WYZ101>119-102245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
340 PM MST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL SPREAD EAST OVER THE PLAINS THROUGH TONIGHT.
HAZARDOUS DRIVING CONDITIONS CAN BE EXPECTED AS ROADS BECOME SNOW
COVERED. NORTHWEST WINDS WILL INCREASE TONIGHT...ESPECIALLY EAST
OF THE LARAMIE RANGE WHERE GUSTS OF 30 TO 45 MPH WILL BE POSSIBLE.
THE COMBINATION OF SNOWFALL AND GUSTY WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW SATURDAY NIGHT AND SUNDAY MORNING.

WINTER STORM WARNINGS ARE IN EFFECT FOR CARBON...CONVERSE...NIOBRARA
AND NORTHERN AND WESTERN ALBANY COUNTIES THROUGH 11 AM SUNDAY.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF SOUTHEAST
WYOMING THROUGH 11 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS DRIVING CONDITIONS WILL CONTINUE SUNDAY WITH STRONG
NORTH TO NORTHWEST WINDS CREATING WIDESPREAD BLOWING AND DRIFTING
SNOW EAST OF THE LARAMIE RANGE. THESE WINDS WILL MOST LIKELY
REMAIN STRONG UNTIL SUNSET SUNDAY. SNOW WILL CONTINUE WEST OF THE
LARAMIE RANGE SUNDAY...CREATING SNOW COVERED ROAD SURFACES THROUGH
AT LEAST MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SNOW FALL REPORTS FROM YOUR LOCATION WOULD BE GREATLY
APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-102245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
340 PM MST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WILL IMPACT THE NEBRASKA PANHANDLE THIS WEEKEND.
SNOW ACCUMULATIONS OF 5 TO 10 INCHES CAN BE EXPECTED FROM THIS
EVENING THROUGH SUNDAY MORNING. THE HIGHEST AMOUNTS ARE EXPECTED
ACROSS THE SOUTHERN PORTIONS OF THE PANHANDLE. NORTH TO NORTHWEST
WINDS WILL INCREASE WITH GUSTS TO AROUND 50 MPH BY SUNDAY
MORNING...CREATING SIGNIFICANT BLOWING AND DRIFTING SNOW THROUGH
THE AFTERNOON. BLIZZARD WARNINGS HAVE HAVE BEEN POSTED FOR THE
NEBRASKA PANHANDLE FOR THIS EVENT FROM 5 PM TONIGHT THROUGH 6 PM
SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL EVENTUALLY END SUNDAY AFTERNOON. BUT STRONG NORTHWEST
WINDS ARE EXPECTED TO CONTINUE THROUGH THE EVENING
HOURS...CREATING WIDESPREAD BLOWING AND DRIFTING SNOW. THIS WILL
MAKE TRAVEL EXTREMELY DIFFICULT IF NOT IMPOSSIBLE DURING THE DAY
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SNOW FALL REPORTS FROM YOUR LOCATION WOULD BE GREATLY
APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Box Butte

When
February 9, 5:00 PM MST to February 10, 12:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Visibilities were near zero with winds gusting as high as 45 mph in heavy snow. Snow totals ranged from four to six inches. Snow drifts of three to four feet were reported in some areas.

Blizzard, Cheyenne

When
February 9, 5:00 PM MST to February 10, 12:00 PM MST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Visibilities were near zero in the Lodgepole area due to heavy snow and winds gusting as high as 45 mph. Snow totals ranged from three to four inches. Snow drifts of two to three feet were reported in some areas.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427691, 427692.